Platelets ar up but 02 levels dropped during chemo

Discussion Board Forums General Discussion Platelets ar up but 02 levels dropped during chemo

Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • #95498
    gavin
    Moderator

    Hi Molly,

    Glad to be of help. What you could do as well is print out the CRUK and Macmillan stuff from the links I gave you and show them to the onc when you speak to him about this again. And as you say, your cough got better when you spent the 5 weeks off of Gemzar. Please let us know how this goes for you.

    Hugs,

    Gavin

    #95497
    molly_may
    Participant

    Gavin,

    Thank you! I will definitely be talking to my ONC again about this.

    Molly

    #95496
    gavin
    Moderator

    Hi Hopeseeker,

    Thanks for that and glad the links were of help. Yes shortness of breath can be one of the side effects of Gemzar along with other ones as well. They can be found here –

    http://www.macmillan.org.uk/cancerinformation/cancertreatment/treatmenttypes/chemotherapy/individualdrugs/gemcitabine.aspx

    And some more info here as well –

    http://www.rxlist.com/gemzar-side-effects-drug-center.htm

    Glad to hear that your MIL will be having the chemo changed and hopefully that will help with the side effects, and also kick some CC butt as well! Fingers crossed for that. Please keep us updated on how things go and what the new chemo that she goes onto is.

    Molly, hope some of the links are of use to you as well regarding your Gemzar and your coughing. Perhaps this is something that you can pursue with your onc again?

    CRUK also list breathlessness as one of the possible side effects also.

    http://www.cancerresearchuk.org/about-cancer/cancer-in-general/treatment/cancer-drugs/drugs/gemcitabine/side-effects

    Hugs to you both,

    Gavin

    #95495
    molly_may
    Participant

    Hi Hopeseeker,

    How did they figure out she was allergic to Gemzar?

    I have had a bad cough, and SOB since about 2 months after starting Gemzar. I also have food allergies, including a food additive that is in the feeding tube formula, so I thought that was the problem. My allergy is more of an intolerance, and once I reach a certain amount, then I have breathing problems, but have never had the bad cough.

    Question: Is she on any protin pump inhibitors (acid reducers like Prilosec)? The reason I ask, is that the anti-nausea meds they give via IV, cause your stomach acid to spike, and my Dr was also giving me a PPI to combat the effect. BUT when you reduce stomach acid, you increase the effect of allergies, especially “intolerances” like I have. I can have a little of something, but too much and my throat starts to close- not to the point of anaphylactic shock, but enough to restrict my airway.

    My other thought is that the excess acid could be making my acid reflux worse, which causes an inflamed larynx, which also makes me cough and be SOB.

    Right now I’m trying Zantac (which reduces acid by about 85%, verses Prilosec that is 95%), and then using Gaviscon at bedtime, and the cough and SOB is getting better, but I still have restriction in my throat.

    I was recently off chemo for 5 weeks, and the cough definitely got better. I asked my ONC about this as a “side-effect” and he said he and never heard of anyone having this problem, which led me back to looking at my own allergy/reflux problems. I did consider that maybe the Gemzar was making my allergies worse, so, I am very interested in how they determined that she was allergic to Gemzar.

    Thanks!
    Molly

    #95494
    hopeseeker
    Participant

    Dear Gavin,

    Thank you so much for the links and they were helpful for sure. I appreciate all info I can glean and learn.

    It turns out that my MIL is allergic to the chemo Gemzar. Since her first treatment she has had shortness of beath which is the lower 02 levels, but this time it was accompanied by a bad cough. She didn’t understand why everyone was so concerned and said that it always passes in a little while.

    She had mentioned the shortness of breath to the office at her first oncologist office, but somehow the info didn’t make it to the dr or they didn’t see it as a serious issue then.

    Her new oncologist will be changing her to a new chemo drug to replace the Gemzar. My MIL was worried it would not be as effective on the cancer, but her dr told her it would be. I also assured her that it would be a good change.

    If she has been having an allergic reaction this whole time it could very well have been causing many other issues. I also feel that a new chemo may even be a good switch if the cancer has become at all resistant to the Gemzar.

    She goes back next week for another chemo treatment with th new drug which we don’t know yet which one it will be. I am assuming they will keep her on the oxaliplatin for large dose.

    #95493
    gavin
    Moderator
    #13607
    hopeseeker
    Participant

    The good news is that my MIL’s platelets were up to 120K today and she was able to get her bigger (reduced a few times because of the complications she’s had lately) dose of chemo and they will check her levels again next week.

    What I’m asking about in this post is concerning 02 levels and chemo. Hers dropped to 70 during her treatment and it was very concerning to the PA (her oncologist is away on vacation) He said if that happens again that she would need to go straight to the ER. Her sister is caring for her and she is the one who called me to let me know what happened. Apparently it has happened before but not this bad.

    Is this common with chemo? Is it maybe the type and combo of chemo she is getting? oxaliplatin and Gemcitabine

    I tried to do a search on 02 levels, but I didn’t get much info.

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.